Back to Ask the Diabetes Team Ask the Diabetes Team

From England:

I am 31 years old, have had type 1 diabetes since the age of seven, and at age 12, I was told I was allergic to my insulin and switched to human insulin. I still have very large swollen areas on my legs, even though I have had no shots there since age 12. All of my doctors say that nothing can be done about the swollen areas or the fact that I now also have swollen areas on my arms and buttocks.

I believe that I am allergic to the human insulin also, but nobody seems to know anything about allergies and human insulin. I am convinced it is an allergy because, when I tried a shot in my stomach, it turned pink and itched for two days. What do you suggest? Do you know any references for a situation such as mine? I am getting very self conscious about the swelling (which builds up over time).


It sounds like you have a tough problem that seriously limits the way you can be treated. I was wondering how your diabetes has been controlled. If the sugars are responding, it makes it less likely the insulin is causing the allergy and raises the issue of whether you have a problem with a preservative in the insulin.

I would recommend seeing a specialist in allergy/immunology. That person can actually test you to see if the allergy can be documented. I believe they can also contact with the company that makes the insulin to see if more can be done. I would not be passive about this problem. If you continue to use areas that swell, soon you will have no good areas to inject your insulin.


[Editor's comment: It sounds like you have lipohypertrophy. Assuming this I did a search of PubMed using the combination of "lipohypertrophy" plus "allergy", and found no publications mentioning both terms. Lipohypertrophy is associated with poor glycemic control. Although a cause for these lesions is not known, the predisposing conditions are trauma to the skin and subcutaneous tissue repeated over time in the presence of insulin (per a letter by Kordonouri O, Lauterborn R, Deiss D. Lipohypertrophy in young patients with type 1 diabetes. in Diabetes Care, 2002 Mar;25(3):634). WWQ]

Original posting 16 Dec 2002
Posted to Blood Tests and Insulin Injections and Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.